Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 27, 2004, 2:53 PM MDT for Mesa County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 2:53 PM MDT (20:53 UTC)
- Expired
- Jul 27, 2004, 3:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 49 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KGJT 272053
SVRGJT
COC077-272130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE JUL 27 2004
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MESA COUNTY IN WEST CENTRAL COLORADO.
* UNTIL 330 PM MDT.
* AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF COLLBRAN...OR 26
MILES EAST OF GRAND JUNCTION...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR COLLBRAN BY 320 PM MDT.
THE TOWNS OF PLATEAU CITY AND MOLINA ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
LAT...LON 3921 10817 3935 10813 3935 10743 3930 10747
3927 10741 3923 10745 3922 10750 3917 10754
3917 10758 3909 10770
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM MDT, 8 minutes earlier.
Area forecast discussion, Jul 27, 2:45 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT TUE JUL 27 2004
.SHORT TERM (THIS AFTERNOON THROUGH WEDNESDAY NIGHT)...
ISOLATED STRONG THUNDERSTORMS HAVE FORMED OVER THE SOUTHERN HALF OF
THE FORECAST AREA. BUT THE STRONGEST STORM ON RADAR SO FAR HAS
BEEN NORTHWEST OF DEBEQUE IN WHICH A SEVERE TSTORM WARNING HAS BEEN
ISSUED. STRONG UPPER LEVEL TROUGH APPROACHING SOUTHEAST UTAH AND
EXIT REGION OF SPEED MAXIMA INTO ARIZONA PROVIDING UPPER LEVEL
DIVERGENCE IN UNSTABLE ENVIRONMENT FOR STRONGER STORM DEVELOPMENT
THIS AFTERNOON. BOUNDARY LAYER STILL RELATIVELY DRY BUT THE MID
LEVELS ARE MOIST WITH PRECIPITABLE WATER NEARLY NINE TENTHS OF AN
INCH. STORMS HAVE RELATIVELY HIGH BASES BUT WITH DEEP CONVECTION
WITH ECHO TOPS OF 45-50K FEET. THE MAIN THREAT FROM STORMS WILL BE
DOWNBURST WINDS ESPECIALLY SOUTHEAST UTAH...BUT HAIL WILL BE
POSSIBLE ELSEWHERE. WITH THE LOSS OF SURFACE HEATING BY EARLY
EVENING...STORMS WILL NOT BE QUITE AS STRONG.
CONSIDERABLY LESS CONVECTIVE ACTIVITY EXPECTED ON WEDNESDAY.
FORECAST AREA WILL BE IN BETWEEN SHORT WAVES WITH DRIER AIR BEHIND
TROUGH AXIS. EVEN WITH MID LEVEL DRYING...SOME BOUNDARY MOISTURE
WILL STILL BE PRESENT FOR SOME AFTERNOON CONVECTION. BUT CONVECTION
WILL NOT BE ORGANIZED AND WILL BE BATTLING SOME SUBSIDENCE. MOST
STORMS WILL BE CONFINED OVER THE COLORADO HIGH TERRAIN EAST OF A
LINE FROM RANGELY TO GRAND JUNCTION TO CORTEZ. SUFFICIENT H7 FLOW
THAT STORMS WILL TRAVEL OFF THE HIGHER TERRAIN AND MOVE OVER THE
VALLEYS LATE IN THE DAY...SO SLIGHT CHANCE POPS ARE STILL WARRANTED
FOR SOME VALLEYS. TEMPERATURES REBOUND SEVERAL DEGREES GIVEN MORE
SUNSHINE EXPECTED.
.LONG TERM (THURSDAY THROUGH MONDAY)...GFS STILL CONTINUES THE TREND
OF MORE AMPLITUDE WITH SHORT WAVES EJECTING FROM THE WESTERLIES. THE
EC ON THE OTHER HAND SHOWS MORE AMPLITUDE WITH THE SOUTHWESTERN
RIDGE. HOWEVER NO REAL BIG DIFFERENCES IN EXPECTED SENSIBLE WEATHER
FOR OUR CWA.
THURSDAY AND FRIDAY...A NORTHWEST FLOW WILL BE OVER THE CWA WITH
EMBEDDED WEAK SHORT WAVES. ETA INDICATES SPECIFIC HUMIDITIES ALSO
FALLING WITH TIME...SO EXPECT A GRADUAL DECREASE IN POPS. BY FRIDAY
AFTERNOON HIGH PRESSURE BEGINS TO BUILD OVER THE SOUTHERN BORDER
BETWEEN AZ/NM.
SATURDAY THROUGH TUESDAY...RIDGE OVER THE SOUTHWEST AMPLIFIES
PRODUCING A SOUTHERLY FLOW OVER AZ...THUS BRINGING A RETURN OF
SUBTROPICAL MSTR. LITTLE DAY TO DAY CHANGE EXCEPT THE POSSIBILITY FOR
SHOWERS AND T-SHOWERS SHOULD INCREASE WITH TIME AS THE ATMOSPHERE
MOISTENS. TEMPERATURES GRIDS IN GOOD SHAPE WITH A WARMING TEND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR MONTROSE...SAN
MIGUEL...DOLORES AND MONTEZUMA COUNTY.
.UT...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR GRAND AND SAN
JUAN COUNTY.
PF/MCHazardous weather outlook, Jul 27, 1:27 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 127 PM MDT TUE JUL 27 2004 COZ001>005-007-008-010-013-UTZ023>025-281100- CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN- DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-LOWER YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN- 127 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO AND NORTHEAST UTAH...GENERALLY NORTH OF INTERSTATE 70. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS TO AROUND 40 MPH WILL ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...MAINLY OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. COZ006-009-011-012-014-017>023-UTZ022-027>029-281100- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 127 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO AND SOUTHEAST UTAH...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM MDT FOR PORTIONS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH. REFER TO THE DENSEL9 FOR MORE DETAILS. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THROUGH AT LEAST 600 PM MDT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...HAIL GREATER THAN 1/2 INCH IN DIAMETER...AND VERY HEAVY RAINFALL...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING... MAINLY OVER THE MOUNTAINS. STRONG GUSTY WINDS WILL BE THE MAIN THREAT FROM THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT... THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. NADLER/COLTON
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:15 PM MDT | Severe Thunderstorm Warning | GJT | Garfield | 45 min |
| Jul 27, 3:33 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.